Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 30, 2017, 2:42 PM MDT for Fremont County, Wyoming. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2017, 2:42 PM MDT (20:42 UTC)
- Expired
- May 30, 2017, 3:01 PM MDT
- In force
- 19 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 46 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
295 WUUS55 KRIW 302042 SVRRIW WYC013-302130- /O.NEW.KRIW.SV.W.0005.170530T2042Z-170530T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Riverton WY 242 PM MDT TUE MAY 30 2017 The National Weather Service in Riverton has issued a * Severe Thunderstorm Warning for... Central Fremont County in central Wyoming... * Until 330 PM MDT * At 241 PM MDT, a severe thunderstorm was located near Diversion Dam Rest Area, which is 15 miles west of Pavillion, moving southeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near, Diversion Dam Rest Area around 250 PM MDT. Bull Lake around 255 PM MDT. Morton, Pilot Butte Reservoir and Winkleman Dome around 330 PM MDT. Other locations impacted by this severe thunderstorm include Bull Lake Lodge and Pilot Butte U S Bureau Of Reclamation Power Plant. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4331 10917 4343 10902 4323 10863 4304 10889 TIME...MOT...LOC 2041Z 313DEG 11KT 4330 10899 HAIL...1.00IN WIND...<50MPH $$ Hattings
1 follow-up statement
030
WWUS55 KRIW 302101
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
301 PM MDT TUE MAY 30 2017
WYC013-302111-
/O.CAN.KRIW.SV.W.0005.000000T0000Z-170530T2130Z/
Fremont-
301 PM MDT TUE MAY 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FREMONT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4331 10917 4343 10902 4323 10863 4304 10889
TIME...MOT...LOC 2052Z 313DEG 11KT 4326 10893
$$
HattingsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:29 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 30, 1:29 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Riverton WY 129 PM MDT Tue May 30 2017 .SHORT TERM...(This evening through Wednesday) Issued at 130 PM MDT Tue May 30 2017 Overall, fairly quiet the next few days with generally scattered mountain showers/isold storms, mainly near and west of the divide. There appears to be a weak shortwave moving in from w-sw but it arrives overnight with probably just some clouds and maybe a shot at keeping a few light showers going after midnight. Ridge axis shifts east of us Wednesday afternoon but again just maybe a subtle disturbance or two in the flow. Otherwise, just more diurnal heating firing a few storms around mainly the divide westward. Splitting trough is still on track to approach on Thursday and move slowly across the area as it weakens through Friday. Most areas will see some showers/storms around Thursday afternoon or evening. Most storms will have the potential to produce gusty wind with large temp/dp spreads. Approaching cold front in the west in the afternoon and moving east of the divide by evening will also play into the mix with potential added wind. This front and gusty showers/storms will also accelerate snow melt, especially after two warm days (Wed and Thu). Friday will be slightly cooler but still warm with temps down probably 5 to as much as 10 degrees east of the divide. That still equates to 70s to near 80 east of the divide Friday after 80-90 Thursday. We will still likely see a few showers/storms in the far north Friday but with slight further north trough overall, surface low develops further north late Thursday/Thursday night and by Friday there is little increase in moisture as some models indicated over the past couple days. .LONG TERM...(Wednesday night through Tuesday) Issued at 130 PM MDT Tue May 30 2017 There looks to be an initial lull in the convection for the early portion of the period. The diurnal convection of Friday should end during the evening hours. Following that, with the ridge axis moving over the state and lack of moisture, this should be enough to suppress just about all convection so we kept the forecast dry through Saturday night. Temperatures should run fairly close to seasonal averages with a bit of a breeze but nothing unusual for Wyoming. However, things may begin to turn a bit wetter as we head into Sunday and early next week. A trough / upper level low will move into the Pacific northwest on Sunday and enhance lift and moisture across the area. The result will be an increase in convection across much of the area Sunday afternoon and evening. An upper level low may then try to close off starting Monday. And this, is where uncertainty in the forecast goes up substantially. They don't call these systems "Upper Level Devils" for nothing. The GFS lingers the low across Idaho and keeps a southwest flow over the area and as a result a good coverage of showers and thunderstorms. Meanwhile, the European is more progressive and lifts the low northward into Montana and the Plains and Canadian Prairie Provinces by Wednesday, As a result it is a bit drier. For now, we made few changes to the previous forecast given the uncertainty. Temperatures may be a concern for Monday before a cold front swings through, with highs in the 80s possible with some wind it could enhance snow melt to bring rises in the rivers. Temperatures should see a cooling trend for Tuesday with more cloud cover expected, but only back to near seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday afternoon) Issued at 130 PM MDT Tue May 30 2017 WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS Terminals VFR conditions will prevail through 00Z Thursday. Scattered showers and isolated thunderstorms will continue through 03Z Wednesday. Gusty wind to 35 knots and small hail are likely with some of the storms. The best concentration of activity will be in NW WY...from a KJAC to KCOD line. Showers will become isolated after 03z and end around 06Z Wednesday. More showers and thunderstorms are possible Wednesday after 20Z in similar locations to Tuesday. EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will prevail through 12Z Wednesday. Isolated showers and thunderstorms will develop after 20Z over and near the mountains. This activity will end by 05Z Wednesday. Gusty outflow wind to 35 knots will occur near the storms. KCOD airport will see the best chance for showers and storms. KLND airport will also have VCTS due to its close proximity to the mountains. More showers and thunderstorms are possible Wednesday after 20Z in similar locations to Tuesday. && .FIRE WEATHER... Issued AT 130 PM MDT Tue May 30 2017 Fire danger will increase on Wednesday across the southern half of the district east of the divide as RH values drop into the mid teens (percent) and west winds gust 20 to 25 mph at times. Smoke dispersion will be good to excellent in the afternoons. Otherwise, expect mainly late day/evening isolated thunderstorms in and near the mountains through Wednesday with more coverage on Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Skrbac LONG TERM...Hattings AVIATION...Hattings FIRE WEATHER...Skrbac
Hazardous weather outlook, May 30, 2:27 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 227 AM MDT Tue May 30 2017 WYZ001>020-022>030-311100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 227 AM MDT Tue May 30 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated afternoon and evening thunderstorms possible mainly over the mountains and adjacent foothills...some with gusty winds to 35 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Potential for some flooding to develop along creeks and rivers due to rapid mountain snowmelt. Thursday and Sunday...Isolated to scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Special weather statement, May 30, 2:10 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Riverton WY 210 PM MDT TUE MAY 30 2017 WYZ016-017-302045- Wind River Basin-Upper Wind River Basin- 210 PM MDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 245 PM MDT... At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near Crowheart, which is 20 miles west of Pavillion, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Diversion Dam Rest Area and Bull Lake around 240 PM MDT. Other locations impacted by this storm include Bull Lake Lodge. LAT...LON 4334 10922 4346 10904 4327 10874 4310 10902 TIME...MOT...LOC 2009Z 319DEG 13KT 4335 10907 Hattings
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:10 PM MDT | Special Weather Statement | RIW | Fremont | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.